How long does cramping last after mirena insertion? Thanks

Hi, I had an investigative lap 2 weeks and 3 days ago and they also inserted the mirena coil for me. I have had cramps ever since that seem to be getting worse. I have also had what I would call really bad PMT symptoms, crying, irritable,temper, headache, back ache etc. I have had to take tramadol and co-codamol to do the school run this morning.

The specialist assured me that I would only have a bit of spotting so I agreed as he wants me to come off prostap (even though this seems to be the only thing that works).

Has anyone else had this problem? How long did it last please? I know that everyone is different but I am really close to getting it removed, can't take it much longer xx

8 Replies

oldestnewest
  • I had 3 weeks of bleeding, followed by a few weeks spotting. Then no periods for 7 months (i was on zoladex for 6 months) now back to having full on regular periods though not as bad as before lap and zoladex, still bad enough. Do get pmt, water retention, and have gained an unwanted 2 stone! Just started a fitness craze of biking miles and miles, which I wouldn't of been able to do last year before treatment so hopefully I will start to shift the lbs soon. You should of been given an appointment to get the coil checked after 6 weeks. I have known a few people that have had to have it taken out as it just didn't work for them. I think it can take up to 6 months to settle for some people. Hope it works out for you! X

  • Thanks for the reply. Things are not improving! The nurse has said she will remove it but I am making up my mind today, I know you should give it 3 months or so but I can't function and look after my daughter and it school holidays soon xx

  • Sorry to hear you're having a rough time. I had severe pain like you on and off for 3 months. I continued to get spotting for about 10 months which went in for weeks at a time. The biggest thing for me has been bloating. I haven't put on weight but my tummy blows up and down so much I have to have a range of clothes for extreme bloat days! I haven't been able to get back into some clothes that I was wearing happily before lap and mirena insertion. It hasn't helped my bowel symptoms. I will probably get mine taken out at next lap as I don't think it suits me. The things is it does wonders for some but they don't tend to lurk about on here like those of us who have symptoms! ;-)

    If you can bear to try for at least 3 months. I got the postion if mine checked too as sometimes they can move. I found relaxation exercises with deep breathing helped. Almost like coping with labour pains!

    I do hope it settles soon.

  • Thanks for the reply, I am deciding today what to do, just can't function with non stop cramps xx

  • You will need to give it a minimum of six months to see if it does the trick. When mine went in I had awful pains for the first 7-8 weeks, real bad cramping, so bad sometimes i couldnt even stand up straight, i had loads of time of work, i was on co-codamol or tramadol and mefanamic acid. Moods all over the place, hair shedding. After six months the heavy bleeding had reduced but I had light bleeding or spotting everyday, and still had bad periods and actually full on contractions for several hours for four to five days at a time. Periods had no pattern, could be every other week and then be a month, could never predict. After twelve months I asked them to remove it as I was still losing hair, still lightly bleeding everyday, and still having heavy, but manageable, periods but still accompanied with the labour pain which was exhausting sometimes. It did help to level out my mood swings though for sure. By the time I got my lap my mirena had been in 21 months so I gave it a fair shot, at the same time as my lap they did an ablation and sterilised me, but the diagnosed severe endo and suggested hysterectomy, the mirena did not help my endo pain, infact it prob made it worse as since its been out these last three months I've not suffered the contraction pains.

    But having said that, it can work miracles for some women, and you do have to ride out the first few months, every woman will react differently to it so stick with it for now. I don't think it causes weight gain as I've lost 6st in the last year and the mirena was in all that time, in fact it was because of the mirena reducing my very heavy periods that I as able to get out walking again. Stick with it for now, your body will go through a lot of changes in th ecoming months but it will be worth it if it works for you.

    Also remember that your backache and moods etc could be down to post op, getting over a lap is difficult sometimes, I was really poorly after mine, and I had no endo removed as they said too much which is why they suggested to do it at the hysterectomy, and not just physcial recovery but emotionally it took me a lot longer - did they find endo and remove it? Xx

  • Thanks for the reply. They didn't find any endo this time so just inserted the coil. Everything I am feeling now is the same as I used to be before I was on prostap and I just can't function. I am deciding today what to do and appreciate you input, I am going to ask to go back onto the injections as they are the only thing that works for me x

  • Hi

    I had the Mirena fitted 3 months ago (another attempt at treating endo) and i too had really bad cramps for the first few weeks. I had light bleeding for about 3 weeks straight then the odd spotting every few days. It has been in 3 months now and it seems to have taken well. I have had 2 spotting days in the last month with very few cramps so fingers crossed.

    Persevere, keep taking the painkillers when you need to (hot water bottles work in summer too!) and hopefully it will prove to be a good decision for you too. Chin up x

  • Thanks for the reply, I am deciding today what to do, I have an appointment at 6 to have it removed then I think is ill go back to prostap injections x

You may also like...